Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 24, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 22, 2018, 2:57 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2018, 2:57 PM MST (21:57 UTC)
- Expired
- Aug 22, 2018, 6:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 74 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 902 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
407
WGUS55 KTWC 222157
FFWTWC
AZC019-021-230100-
/O.NEW.KTWC.FF.W.0024.180822T2157Z-180823T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
257 PM MST WED AUG 22 2018
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
Southeastern Pinal County in southeastern Arizona...
* Until 600 PM MST.
* At 257 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen with some reports exceeding 1.5 inches since 230
PM. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Oracle, Casas
Adobes, Saddlebrooke, Dove Mountain, Catalina State Park, Oracle
Junction, Biosphere 2, Catalina, Catalina Foothills and Picture
Rocks.
This includes the following highways...
Interstate 10 between mile markers 233 and 257.
Route 77 between mile markers 70 and 102.
Route 79 between mile markers 92 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3220 11100 3229 11114 3250 11127 3259 11120
3274 11105 3264 11076
$$
LEINS2 follow-up statements
695
WGUS75 KTWC 222303
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
403 PM MST WED AUG 22 2018
AZC019-021-230100-
/O.CON.KTWC.FF.W.0024.000000T0000Z-180823T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Pinal-
403 PM MST WED AUG 22 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...
At 400 PM MST, National Weather Service Doppler radar and automated
rain gauges indicated heavy rain due to thunderstorms continuing
across portions of northeastern Pima County and southeastern Pinal
County. Expect ponding of water on roadways and streets, and flows
in washes due to thunderstorms in the area.
Some locations that will experience flooding include...
Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Oracle, Casas
Adobes, Saddlebrooke, Dove Mountain, Catalina State Park, Oracle
Junction, Biosphere 2, Catalina, Catalina Foothills and Picture
Rocks.
This includes the following highways...
Interstate 10 between mile markers 233 and 257.
Route 77 between mile markers 70 and 102.
Route 79 between mile markers 92 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3220 11100 3229 11114 3250 11127 3259 11120
3274 11105 3264 11076
$$
Francis567
WGUS75 KTWC 230108
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
608 PM MST WED AUG 22 2018
AZC019-021-230117-
/O.EXP.KTWC.FF.W.0024.000000T0000Z-180823T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Pinal-
608 PM MST WED AUG 22 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN PIMA AND SOUTHEASTERN
PINAL COUNTIES HAS EXPIRED...
The heavy rain has ended and flood waters are receding. Please
continue to heed any remaining road closures.
LAT...LON 3220 11100 3229 11114 3250 11127 3259 11120
3274 11105 3264 11076
$$
FrancisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 1:26 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 22, 1:26 PM MST, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 126 PM MST Wed Aug 22 2018 .SYNOPSIS...Abundant moisture will continue to provide elevated shower and thunderstorm chances into the weekend, even during the nighttime hours. Some storms will also produce heavy rain and gusty winds. We may start to see some drying early next week with fewer storms. Temperatures will run near or a little below normal for late August. && .DISCUSSION...Well, the plentiful moisture and instability is doing its work as mentioned in the earlier discussion. Rainfall rates have been quite high in some of the storms with in excess of 2 inches on the ground in a few spots already. This will continue through the evening hours and will need to be vigilant for potential local flooding. There is a big question mark for the overnight period and it will depend highly on what happens over Mexico the next 6-12 hours. 12Z guidance suggesting the possibility of a redevelopment of thunderstorm activity late tonight into Thursday morning with heavy rainfall potential. This is due to a feature over southern Sonora Mexico visible in the H20 imagery that swings northward. While there are several model solutions pointing to this happening in some form or fashion, the details vary on the temporal and spatial extent and it isn't a sure bet. That said there is a bit of a trend of some focus across Pinal county east into southern Graham county. Potential candidate for a flash flood watch late tonight into Thursday morning for a portion of our area if it continues to trend in this way. Stay tuned to evening updates on this. Tonight's question mark leads to a big question mark Thursday afternoon. If we do indeed get the overnight/morning convection, Thursday will end up being a cooler and down day thunderstorm wise thanks for plenty of cloud cover and the atmosphere being worked over. If the late night/morning period is quiet and clouds don't linger overhead, tomorrow will be another active day with high levels of moisture and plenty of instability to work with. With the forecast vertical wind profile being even a bit lighter than this afternoon storm motion will be a bit slower than today for potentially local heavy rains once again. For now, raised pops a good deal for tonight into Thursday morning and added locally heavy rain wording to the grids tonight through Thursday evening. Friday we still have quite moist southerly flow over the area resulting in continued scattered thunderstorm activity. The NAM is rather excited about Friday afternoon (as well as overnight tonight) while the GFS and the EC have a more typical pattern of convection over the area. For now I tweaked pops up and enhanced the QPF forecast as well. Adjusted afternoon high temps down a degree or so. Saturday onward the flow gradually becomes SW with increasing strength which will begin to dry the atmosphere from the top down with an expected drop in thunderstorm activity and increase in high temperatures. Will need to see how this transition goes as it can lead to an interesting thunderstorm day if enough moisture and instability lingers when the when the flow becomes SW and offers an improved shear profile. && .AVIATION...Valid through 24/00Z. Scattered TSRA/SHRA will continue into the evening and stand a good chance of continuing all night into Thursday morning. MVFR conditions and brief gusts near 40 kts with stronger TSRA with isolated IFR in +TSRA. Otherwise, cloud decks generally 9k-14k ft AGL and surface wind variable in direction mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern will be well suited for shower and thunderstorm development into this weekend as flow is more southerly with deeper moisture across the area. Some storms will produce very heavy rainfall later today through Thursday with local flooding possible. Terrain driven 20-ft winds persist at less than 15 mph, except near thunderstorms where gusty outflows will occur at times. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && PUBLIC...Cerniglia AVIATION....Cerniglia FIRE WEATHER...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 22, 12:27 PM MST, 2 hours 30 minutes before
Special Weather Statement National Weather Service Tucson AZ 1227 PM MST WED AUG 22 2018 AZZ504-514-222015- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 1227 PM MST WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 115 PM MST... At 1226 PM MST, Doppler radar was tracking a strong thunderstorm near Vail, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Vail. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3199 11065 3207 11076 3218 11075 3215 11060 TIME...MOT...LOC 1926Z 194DEG 8KT 3209 11071
Special weather statement, Aug 22, 2:36 PM MST, 21 minutes before
Special Weather Statement National Weather Service Tucson AZ 236 PM MST WED AUG 22 2018 AZZ504-506-514-222230- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 236 PM MST WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH CENTRAL PINAL COUNTIES UNTIL 330 PM MST... At 235 PM MST, Doppler radar was tracking a strong thunderstorm over Oro Valley, moving north at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oro Valley, Marana, Tortolita, Casas Adobes, Oracle, Saddlebrooke, Oracle Junction, Biosphere 2, Dove Mountain, Catalina, Catalina State Park and Catalina Foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3229 11091 3239 11117 3266 11102 3260 11079 TIME...MOT...LOC 2135Z 196DEG 6KT 3242 11098 LEINS
Local storm report, Aug 22, 2:48 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
248 PM MST WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 1 W ORO VALLEY 32.43N 110.99W
08/22/2018 M1.00 INCH PIMA AZ TRAINED SPOTTER
TANGERINE AND LA CANADA. SPOTTER CALLED TO
REPORT HAIL OF 1 INCH.
&&
MPLocal storm report, Aug 22, 2:51 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
251 PM MST WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 7 SSW ORO VALLEY 32.34N 111.03W
08/22/2018 E50 MPH PIMA AZ TRAINED SPOTTER
SPOTTER CALLED TO REPORT AN ESTIMATED WIND
GUST OF 50 MPH OR MORE. LOCATION AT THE TIME
WAS AT INA AND SHANNON.
&&
MPThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 12:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 22, 2:29 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 5 hr |
| Aug 22, 2:36 PM MST | Special Weather Statement | TWC | 54 min | |
| Aug 22, 2:39 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 66 min |
| Aug 22, 3:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 67 min |
| Aug 22, 3:16 PM MST | Special Weather Statement | TWC | Santa Cruz | 59 min |
| Aug 22, 3:26 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 49 min |
| Aug 22, 3:28 PM MST | Severe Thunderstorm Warning | TWC | Pima | 62 min |
| Aug 22, 3:41 PM MST | Special Weather Statement | TWC | 34 min | |
| Aug 22, 3:43 PM MST | Dust Storm Warning | TWC | Pinal | 2 hr |
| Aug 22, 4:10 PM MST | Special Weather Statement | TWC | Santa Cruz | 65 min |
| Aug 22, 4:12 PM MST | Special Weather Statement | TWC | Pinal | 63 min |
| Aug 22, 4:37 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 53 min |
| Aug 22, 4:40 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.